Depakote, Effexor & weight gain??

Discussion in 'General Parenting' started by saving grace, Dec 17, 2007.

  1. saving grace

    saving grace New Member

    Has anyone ever experienced these side effects from either of these drugs? My difficult child is taken both and has gained about 30-40 pounds!! now granted he is very lazy and has horrible eating habits but he has always been that way and I have never seen him gain weight like this before. Just wondering if it could be the pills? and if so does anyone know of a BiPolar (BP) drug that does not cause weight gain?

  2. Janna

    Janna New Member

    I took Effexor myself about 6 years ago, and ate and ate and ate like a hog, even when I wasn't hungry. I didn't put on weight because I didn't stay on it - it lasted about 8 weeks.

    Dylan tried Depakote twice, but both short term. It didnt cause weight gain, but it did have other side effects we didn't like (gassy, constipation, etc).

    I don't know one medication Dylan's tried out of 32 trials that didn't cause weight gain or make him want to eat every second of the day. Frustrating.
  3. smallworld

    smallworld Moderator

    Both medications can cause weight gain. Depakote is particularly notorious for packing on the pounds (some kids experience the "Depakote hunger" and gorge at fantastic rages).

    The question you have to ask yourself is if the current medications are helping your difficult child. If they aren't, you can consider other mood stabilizers that might be more "weight-neutral," such as Lamictal or Trileptal.

    If the current medications are working, the anticonvulsants Topamax or Zonegran, used in low doses, can often counteract this ravenous appetite.

    Good luck.